Vigilant monitoring, particularly for signs of; airway obstruction, respiratory depression, hypotension and extrapyramidal reactions is mandatory.
He stated he has stopped the methadone previously for up to three days without incident. If you stop the methadone it is likely you will have a patient who is more restless or anxious than normal, and possibly going through withdrawal symptoms.
Should I consider stopping methadone the day of treatment? It would be next to impossible to sedate this patient in that situation.
If this is not an option, then I think referral is the best choice. If we don't stop the methadone, should we pre-medicate with anything prior to the appointment? I would still recommend a physician consult, and using midazolam only.
We can provide IV sedation with versed and fentanyl. I would not discontinue his regular methadone schedule.
I think this patient is a candidate for IV sedation or even general anesthesia.
If you can provide this level of sedation, or if you have anesthesia personnel available, then proceed after a physician consultation.This is more commonly seen in patients with developmental delay and / or a history of aggressive behaviour.Benztropine - 0.02mg/kg (Max 2mg/dose) given IV or IM for reversal of dystonic reactions associated with haloperidol and olanzepine. Flumazenil - 10 micrograms/kg (Max 200micrograms/dose) repeated at 1 minute intervals prn for up to 5 doses, for reversal of respiratory depression associated with benzodiazepines only.Studies have shown that it is common for children to pass from the intended level of sedation to a deeper, unintended level of sedation, according to the report.The report calls for a person in addition to the practitioner to monitor the patient and to assist in any supportive or resuscitation measures, if required.The report also includes a new requirement to monitor expired carbon dioxide to ensure airway patency and gas exchange.